Alert archive / Puerto Rico / Special Weather Statements in 2017
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Aug 29, 2017, 2:08 PM CDT. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2017, 2:08 PM CDT (19:08 UTC)
- Expired
- Aug 29, 2017, 3:15 PM CDT
- In force
- 67 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 91 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
867
WWCA82 TJSJ 291908
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
308 PM AST TUE AUG 29 2017
PRZ005-007>010-292015-
Northwest-North Central-Mayaguez and Vicinity-Western Interior-Ponce
and Vicinity-
308 PM AST TUE AUG 29 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWEST QUADRANT
OF PUERTO RICO...
At 3:00 PM AST, a cluster of strong thunderstorms was located over
the northwest quadrant of Puerto Rico, moving west northwest at 10
mph. Winds in excess of 30 mph and frequent lightning are expected
with these storms.
Periods of torrential rainfall may also be occurring with these
storms, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6692 1850 6680 1847 6674 1850 6662
1847 6658 1833 6661 1832 6672 1835 6674
1832 6677 1832 6682 1817 6683 1819 6690
1825 6691 1828 6704 1831 6706 1831 6719
1838 6724 1842 6716 1848 6717 1852 6711
TIME...MOT...LOC 1905Z 000DEG 0KT 1838 6690
$$
FigueroaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 29, 10:24 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 29, 10:24 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1124 AM AST Tue Aug 29 2017 .UPDATE...Tropical wave with axis across the Mona Passage and the Caribbean waters will continue to exit the region today. Scattered showers and thunderstorms developed over the Caribbean coastal waters with some of this activity moving over land areas along the southern slopes of the island. Gusty winds in the mid 20s were observed and between a quarter to half an inch of rain was also reported with the heaviest showers. For this afternoon, additional showers and thunderstorms are expected to develop along the Cordillera Central and the north/northwest sections of PR. Some of this activity will result in urban and small stream flooding. Passing trade wind showers should follow tonight across portions of the USVI and eastern portions of PR. Minor changes were made to the short term grids. && .AVIATION...Mainly VFR across most of the terminals. However, tempo MVFR conds possible across the mainland PR terminals this afternoon due to SHRA/TSRA. Latest 29/12z TJSJ upper air sounding indicated S-SE winds below FL100 at 8-18 kts. && .MARINE...Seas should continue below 6 feet for the next few days and winds are expected to continue from the southeast today between 5-15 knots. Higher seas and wind gusts are expected near the vicinity of thunderstorms through this afternoon. Moderate risk of rip currents continue for the north shore of PR. && .PREV DISCUSSION... /issued 511 AM AST Tue Aug 29 2017/ SYNOPSIS... A subtropical ridge at mid to upper levels will keep a TUTT over and to the south of the islands today. As the TUTT move into the Central Caribbean the subtropical ridge is expected to reposition over the region through the end of the work week. The trailing moisture of the tropical wave, located near the Dominican Republic, will linger over the region until tonight. A dry air mass with Saharan dust particles is forecast to filter over the region by Wednesday, after the passage of a surge of moisture embedded in the trades which is expected around midnight into early Wednesday morning. SHORT TERM...Today through Thursday... High pressure at the surface is about 840 miles northeast of San Juan. A trough at the surface and lower levels up through 700 mb has moved through the area overnight and sustained thunderstorm activity over the local waters. The greatest activity has been over the Atlantic north of Luquillo, but some strikes have been seen north of Arecibo and southwest of Cabo Rojo. Thunderstorm activity will likely persist after sunrise. An upper level low is due east of the area and extends toward the west northwest to the northern coast of Hispaniola. It is expected to cross through Puerto Rico and the U.S. Virgin Islands between 29/12-18Z today. Thunderstorm activity will re-develop over interior and western Puerto Rico this afternoon, but models agree that flow will become nearly southeast in the lower levels and convection will favor the northwest quadrant of Puerto Rico, where the best divergence aloft develops this afternoon. The GFS sounding placed the surface-based Lifted Index at minus 9 degrees Celsius. With precipitable water in such an unstable atmosphere there is considerable likelihood that strong thunderstorms will develop and bring urban and small stream flooding with some road closures in areas of northwest and north central Puerto Rico--perhaps even some small hail. Between 29/12-18Z winds over the area will back from nearly southeast at the surface to north at the equilibrium level which may reach 60 kft, allowing some meso-anticyclones to form also enhancing localized rainfall. Gusty winds may be possible due to downbursts, but winds aloft at any level are not expected to be higher than 20 knots. By 29/18Z drier air at 850 mb moves over the U.S. Virgin Islands and they should see clouds become relatively few by late afternoon. This drier air will continue into Puerto Rico late in the afternoon to early this evening and showers should dissipate much more quickly that they have early today area-wide. A band of moisture moves through Tuesday night and will bring scattered showers to the windward portions of Puerto Rico and a slight chance over land in the U.S. Virgin Islands, but drier air follows leaving only low level moisture below arnd 5 kft to instigate convection over western and interior portions of Puerto Rico on Wednesday. Moisture returns Wednesday evening when showers will return for all but western Puerto Rico. Then seasonal shower and thunderstorm activity is expected for Thursday afternoon with some urban and small stream flooding possible in localized areas over interior and western Puerto Rico. Little moisture is found at mid levels from Wednesday through Friday, so shower activity is expected to be less intense during that period. LONG TERM...Friday through Tuesday... Ridge pattern will dominate the weather conditions through at least Sunday, when a TUTT low is forecast to move from the east into the Caribbean. Under this pattern, generally fair weather conditions are expected across the local islands on Friday, with the typical afternoon convection limit to the west section of PR. Moisture and instability increase somewhat late Friday into the weekend as an easterly wave moves across the Eastern Caribbean. Additional moisture embedded in the trade winds will reach the islands at times through early next week promoting the typical weather pattern with passing showers across the windward section during the overnight and early morning hours followed by afternoon convection across the interior and west PR. AVIATION... TSRA will persist over Atlantic waters thru arnd 29/11Z and over the Mona Channel. TAF sites are expected to remain VFR thru 29/17Z. Aft 16Z areas of convection ovr wrn and interior PR will dvlp with mtn obscurations and MVFR/IFR conds. TSRA are expected vcnty TJMZ/TJBQ in east southeast flow til arnd 29/21Z then SHRA will persist until arnd 30/02Z. Winds alf ESE-SE 8 to 12 kt up thru FL120. Winds bcmg NE 10 to 15 kt thru FL330. Max winds blo FL450 arnd 18 kt. MARINE... Mariners should exercise caution as a tropical wave exit the region, because is producing showers and thunderstorm across the Atlantic Waters and Mona Passage. Gusty winds and frequent lightning could be expected near this activity. Across the Atlantic waters seas are expected at 3 to 5 feet and winds at less than 18 knots, elsewhere expect seas at less than 4 feet and winds at 10 to 15 knots. Model guidance indicate tranquil marine conditions through at least the upcoming weekend, when a swell is forecast to reach the region by Saturday. && .PRELIMINARY POINT TEMPS/POPS... SJU 90 80 91 80 / 30 30 30 30 STT 87 81 91 81 / 30 30 10 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...DS LONG TERM....DS
Hazardous weather outlook, Aug 29, 5:02 AM CDT, 9 hours 6 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 540 AM AST martes 29 de agosto de 2017 AMZ710>745-PRZ001>013-300945- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 540 AM AST martes 29 de agosto de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con fuertes lluvias y vientos en rafagas breves esta tarde a traves de porciones de las del noroeste e interior de Puerto Rico. Tronadas intensas sobre el noroeste de Puerto Rico pudieran producir granizos pequenos. .Inundaciones...Las fuertes lluvias pudieran resultar en inundaciones urbanas y de riachuelos y acumulacion de agua en carreteras. .Corrientes Marinas...Existe un riesgo moderado para algunas playas a lo largo de la linea costera del norte. .Calor...Vientos del sureste y humedades altas resultaran en indices de calor sobre lo normal de 102 a 107 grados a lo largo de las costas del norte y sureste de Puerto Rico, especialmente alrededor del area metropolitana de San Juan. .Dias dos a siete...miercoles a lunes Areas de indices de calor entre 102 y 107 grados continuara en las areas mas bajas la mayor parte de los dias ya que se esperan temperaturas alcanzando los bajos 90s en las areas mas bajas. Inundaciones localizadas en areas urbanas y riachuelos seran posibles la mayor parte de los dias con tronadas aisladas. Riesgo alto de corrientes marinas es posible el sabado y domingo a lo largo de las costas del noroeste a norte de Puerto Rico. Riesgo moderado de corrientes marinas estara presente a lo largo de algunas de las costas todos los dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observadores a inundaciones y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-300945- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 540 AM AST martes 29 de agosto de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche Varias areas en las costas experimentaran indices de calor que exceden 102 grados. No se esperan peligros adicionales. .Dias dos a siete...miercoles a lunes Varias playas experimentaran riesgo moderado de corrientes marinas, especialmente el sabado y domingo. La mayor parte de las areas bajas experimentaran indices de calor de 102 grados todos los dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores.
In the hours before
Special weather statement, Aug 29, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
308 PM AST TUE AUG 29 2017
PRZ005-007>010-292015-
Northwest-North Central-Mayaguez and Vicinity-Western Interior-Ponce
and Vicinity-
308 PM AST TUE AUG 29 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWEST QUADRANT
OF PUERTO RICO...
At 3:00 PM AST, a cluster of strong thunderstorms was located over
the northwest quadrant of Puerto Rico, moving west northwest at 10
mph. Winds in excess of 30 mph and frequent lightning are expected
with these storms.
Periods of torrential rainfall may also be occurring with these
storms, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1848 6692 1850 6680 1847 6674 1850 6662
1847 6658 1833 6661 1832 6672 1835 6674
1832 6677 1832 6682 1817 6683 1819 6690
1825 6691 1828 6704 1831 6706 1831 6719
1838 6724 1842 6716 1848 6717 1852 6711
TIME...MOT...LOC 1905Z 000DEG 0KT 1838 6690
FigueroaThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:47 PM CDT | Areal Flood Advisory | JSJ | 118 min | |
| Aug 29, 1:58 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 29, 6:58 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.